Florida, 2004

Rip Current in Florida, May 14, 2004

May 14, 2004 · NWS MFL · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 14, 1:56 PM EST, 34 minutes earlier.

Area forecast discussion, May 14, 1:56 PM EST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
256 PM EDT FRI MAY 14 2004

.DISCUSSION...MODELS CONTINUE LESS AGGRESSIVE WITH INCOMING MOISTURE
AND DYNAMICS THROUGH SUNDAY. SATELLITE IMAGERY DOES SHOW A FEW WEAK
LOW LEVEL TROUGHS TRAVELING TOWARDS SOUTH FLORIDA. ONE OF THESE IS
LOCATED JUST EAST OF THE BAHAMAS...AND ANOTHER BEHIND THAT LIES
FURTHER TO ITS EAST DIRECTLY NORTH OF THE DOMINICAN REPUBLIC. THESE
ARE NOT ALL THAT SIGNIFICANT...BUT WILL ACT TO INCREASE CLOUDINESS
AND SHOWER ACTIVITY A BIT. BEST CHANCE OF ANY SHOWERS WITH THE FIRST
FEATURE LATE TONIGHT WILL BE ALONG THE PALM BEACH COAST...BUT WILL
ONLY GO 20 POPS THERE AND 10 POPS REST OF THE EAST COAST. ELSEWHERE
IT WILL BE DRY.

WILL MAINTAIN GENERALLY MOSTLY CLOUDY SKIES WITH ISOLATED TO
SCATTERED POPS FOR THIS WEEKEND...AS THE LOW LEVEL TROUGH NORTH OF
THE DOMINICAN REPUBLIC MOVES ACROSS THE AREA. MEAN RIDGING DOES TEND
TO BREAK DOWN THIS WEEKEND...SO LESS OF A CAP WILL ALLOW FOR EVEN
THE POSSIBILITY FOR A FEW THUNDERSTORMS AS WELL THIS
WEEKEND...MOSTLY ACROSS WESTERN PORTIONS OF THE FORECAST AREA.

IT LOOKS AS THOUGH MUCH DRIER AIR WILL AGAIN MOVE INTO THE AREA FROM
THE EAST FOR THE EARLY AND MIDDLE PART OF NEXT WEEK. IN AGREEMENT
WITH WFO MLB...DROPPED POPS TO ISOLATED FOR THE EXTENDED PORTION OF
FORECAST AS GFS ONLY SHOWS ISOLATED POPS...AND WITH THE DRY PATTERN
WE ARE IN...I BELIEVE IT. SHOULD SAY THAT THE 06Z GFS RUN SHOWED
PWATS FALLING RAPIDLY ACROSS THE CWA BY MONDAY AFTERNOON...DOWN TO
NEAR AN INCH. HOWEVER...THE LATEST 12Z RUN KEEPS THE MOISTURE AROUND
LONGER...SHOWING THE REALLY DRY AIR NOT MAKING IT INTO SOUTH FLORIDA
UNTIL NEXT TUESDAY NIGHT. THIS IS A WAYS OFF...BUT GIVEN THE PAST
FEW WEEKS PERFORMANCE OF THE LONGER TERM GFS...I BELIEVE THE DRIER
SCENARIO.

&&

.MARINE...DAYTIME C-MAN OBS RUNNING IN THE 15-20 SCEC RANGE. OBS
SHOW THAT WINDS INCREASE A TAD FROM NORTH TO SOUTH ACROSS THE
AREA...BUT EVEN FOWEY ROCKS IS JUST UNDER 20 KNOTS NOW. UPSTREAM
NASSAU OB IS RUNNING AT 14-16 KNOTS THIS AFTERNOON...DOWN FROM
YESTERDAY AS WELL. THEREFORE...LOOKS AS THOUGH EAST WINDS AT 15-20
KNOTS WILL FIT WELL FOR TONIGHT. RATHER STRONG EASTERLY FLOW
EXPECTED TO CONTINUE FOR THE NEXT SEVERAL DAYS.
&&

.FIRE WEATHER...RHS ARE CURRENTLY RUNNING AS LOW AS THE LOWER 40S
ACROSS WESTERN GLADES...HENDRY...AND NW COLLIER. RH MAY DIP TO THE
UPPER 30S IN A FEW OF THESE AREAS WITHIN A FEW HOURS...BUT SHOULD
STAY ABOVE CRITICAL THRESHOLDS. MORE MOISTURE FOR THE WEEKEND WILL
KEEP RHS HIGHER...SO NO PROBLEMS.
&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 74 84 74 84 / 20 30 30 30
FORT LAUDERDALE 75 83 75 83 / 10 30 30 30
MIAMI           75 84 74 84 / 10 30 30 30
NAPLES          67 88 69 88 / 00 30 30 30
&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.

&&

57
Hazardous weather outlook, May 14, 2:55 AM EST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
355 AM EDT FRI MAY 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA

FLZ068-072-074-142200-
BROWARD METROPOLITAN-DADE METROPOLITAN-PALM BEACH EASTERN-
355 AM EDT FRI MAY 14 2004

.DAY ONE...TODAY

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...

STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL KEEP EAST WINDS
AROUND 20 MPH WITH HIGHER GUSTS ALONG THE EAST COAST BEACHES TODAY.
THEREFORE...THERE IS A HIGH RISK OF RIP CURRENTS AT THE BEACHES OF
PALM BEACH...BROWARD ...AND MIAMI-DADE COUNTIES TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...HIGH RISK OF RIP CURRENTS THIS WEEKEND ALONG EAST COAST BEACHES...

THE STRONG HIGH PRESSURE OFF THE FLORIDA EAST COAST WILL REMAIN
NEARLY STATIONARY THROUGH THE WEEKEND ALLOWING EAST WINDS TO BE
AROUND 20 MPH WITH HIGHER GUSTS. THEREFORE...THE HIGH RISK OF RIP
CURRENTS WILL CONTINUE ALONG THE SOUTH FLORIDA EAST COAST BEACHES
THROUGH THE WEEKEND.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FLZ063-066-067-069>071-073-075-142200-
EASTERN COLLIER-GLADES-HENDRY-MAINLAND MONROE-PALM BEACH WESTERN-
WESTERN BROWARD-WESTERN COLLIER-WESTERN DADE-
355 AM EDT FRI MAY 14 2004

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE
NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR
INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BAXTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Broward

When
May 14, 2:30 PM EST
Where
Broward County, Ft Lauderdale
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.152, -80.456 (the zone’s center; the record gives no point)

A swimmer caught in a rip current was rescued and treated by the Beach Patrol.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394551.